Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Neuropathol Exp Neurol. 2001 Jan;60(1):15-24.

High frequency stimulation of the subthalamic nucleus increases the extracellular contents of striatal dopamine in normal and partially dopaminergic denervated rats.

Author information

  • 1Equipe Neurochimie et Neuroplasticité Fonctionnelles, INSERM U.318--Neurosciences Précliniques, Université Joseph Fourier, Pavillon de Neurologie, CHU de Grenoble, France.

Abstract

The subthalamic nucleus (STN) has come under focus in Parkinson disease (PD) because of recent advances in the understanding of the functional organization of the basal ganglia in normal and pathological conditions. Manipulations of the STN have been described to compensate for some imbalance in motor output of the basal ganglia in animal models of PD and have been proposed as a potential therapeutic target in humans. Indeed, high frequency stimulation (HFS) (130 Hz) of the STN has beneficial effects in severe parkinsonian patients but the precise mechanisms underlying these clinical results remain to be elucidated. To date, very little is known concerning the effect of HFS-STN on striatal dopaminergic transmission. Since it has been reported that dopaminergic medication may be reduced in PD patients under HFS-STN, our goal was to study the effect of HFS-STN on striatal dopamine (DA) transmission by using intracerebral microdialysis in normal and partially DA denervated rats. Our results show that HFS STN induces a significant increase of extracellular DA in the striatum of normal and partially DA lesioned rats while striatal extracellular levels of DOPAC were not affected. We conclude that HFS-STN acts directly and/or indirectly on striatal DA levels in control or partially DA lesioned rats.

PMID:
11202172
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk